MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1245
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 42.0, 45.0, 51.0 and 132.0 cm from the proximal end.The embolization coil was detached from its pusher assembly, inside its introducer sheath with coagulated blood and had offset coils winds.The pc400 was detached from its pusher assembly and, therefore, the pc400 could not be functionally tested.Conclusions: evaluation of the returned pc400 revealed that the embolization coil was detached from its pusher assembly and the pusher assembly was kinked.If the device is forcefully retracted against resistance, the polymer section of the pusher assembly may elongate beyond the reach of the pull wire inside the ddt, resulting in the embolization coil detaching from its pusher assembly.Coagulated blood was present along the length of the detached embolization coil within its introducer sheath.This blood may have contributed to resistance when being re-sheathed and may have contributed to the elongation of the polymer section of the pusher assembly.Further evaluation of the returned pc400 revealed that the pusher assembly was kinked.These kinks may have occurred due to forceful advancement against resistance.The non-penumbra microcatheter identified in the complaint was not returned to penumbra for evaluation, therefore, the root cause of this resistance could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01540.
 
Event or Problem Description
The patient was undergoing a retrograde transvenous coil embolization with balloon obstruction coil using a penumbra coils 400 (pc400s).During the procedure, the physician experienced resistance while using the first pc400; however, the pc400 was able to be deployed and detached in the target location using a non-penumbra microcatheter.While advancing a new pc400 through the microcatheter, the physician experienced resistance at about 2cm from the distal tip of the microcatheter; therefore, the pc400 was removed.The procedure was completed using another treatment method.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7769870
Report Number3005168196-2018-01539
Device Sequence Number173805
Product Code HCG
UDI-Device Identifier00814548010649
UDI-Public00814548010649
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/10/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/20/2026
Device Catalogue Number4002C1245
Device Lot NumberF81550
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/10/2018
Initial Report FDA Received Date08/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005